Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Optimal estimates from below for biharmonic Green functions


Authors: Hans-Christoph Grunau, Frédéric Robert and Guido Sweers
Journal: Proc. Amer. Math. Soc. 139 (2011), 2151-2161
MSC (2010): Primary 35B51; Secondary 35J40, 35A08
DOI: https://doi.org/10.1090/S0002-9939-2010-10740-2
Published electronically: November 29, 2010
MathSciNet review: 2775393
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Optimal pointwise estimates are derived for the biharmonic Green function under Dirichlet boundary conditions in arbitrary $ C^{4,\gamma}$-smooth domains. Maximum principles do not exist for fourth order elliptic equations, and the Green function may change sign. The lack of a maximum principle prevents using a Harnack inequality as for second order problems and hence complicates the derivation of optimal estimates. The present estimate is obtained by an asymptotic analysis. The estimate shows that this Green function is positive near the singularity and that a possible negative part is small in the sense that it is bounded by the product of the squared distances to the boundary.


References [Enhancements On Off] (What's this?)

  • 1. S. Agmon, A. Douglis, L. Nirenberg, Estimates near the boundary for solutions of elliptic partial differential equations satisfying general boundary conditions. I, Commun. Pure Appl. Math. 12, 623-727 (1959). MR 0125307 (23:A2610)
  • 2. T. Boggio, Sulle funzioni di Green d'ordine $ m$, Rend. Circ. Mat. Palermo 20, 97-135 (1905).
  • 3. Kai Lai Chung, Zhong Xin Zhao, From Brownian motion to Schrödinger's equation, Springer-Verlag, Berlin, 1995. MR 1329992 (96f:60140)
  • 4. A. Dall'Acqua, Ch. Meister, G. Sweers, Separating positivity and regularity for fourth order Dirichlet problems in 2d-domains, Analysis 25, 205-261 (2005). MR 2232852 (2007b:35091)
  • 5. A. Dall'Acqua, G. Sweers, Estimates for Green function and Poisson kernels of higher order Dirichlet boundary value problems, J. Differential Equations 205, 466-487 (2004). MR 2092867 (2005i:35065)
  • 6. A. Dall'Acqua, G. Sweers, On domains for which the clamped plate system is positivity preserving. In: Partial differential equations and inverse problems, pp. 133-144, Contemp. Math. 362, Amer. Math. Soc., Providence, RI, 2004. MR 2091495 (2005i:35064)
  • 7. A. Dall'Acqua, G. Sweers, The clamped-plate equation for the limaçon. Ann. Mat. Pura Appl. (4) 184, 361-374 (2005). MR 2164263 (2006i:35066)
  • 8. R.J. Duffin, Continuation of biharmonic functions by reflection, Duke Math. J. 22, 313-324 (1955). MR 0079105 (18:29e)
  • 9. F. Gazzola, H.-Ch. Grunau, G. Sweers, Polyharmonic boundary value problems, Positivity preserving and nonlinear higher order elliptic equations in bounded domains. Springer Lecture Notes in Mathematics 1991, Springer-Verlag, Berlin, 2010.
  • 10. H.-Ch. Grunau, F. Robert, Positivity and almost positivity of biharmonic Green's functions under Dirichlet boundary conditions, Arch. Rational Mech. Anal. 195, 865-898 (2010). MR 2591975
  • 11. H.-Ch. Grunau, G. Sweers, Positivity for perturbations of polyharmonic operators with Dirichlet boundary conditions in two dimensions, Math. Nachr. 179, 89-102 (1996). MR 1389451 (97f:35040)
  • 12. H.-Ch. Grunau, G. Sweers, Regions of positivity for polyharmonic Green functions in arbitrary domains, Proc. Amer. Math. Soc. 135, 3537-3546 (2007). MR 2336568 (2008k:35005)
  • 13. J. Hadamard, Sur certains cas intéressants du problème biharmonique, Atti IV Congr. Intern. Mat. Roma 1908, (2) 12-14. Reprinted in Œuvres de Jacques Hadamard, Tome III, 1297-1299. CNRS, Paris (1968). MR 0230598 (37:6158)
  • 14. A. Huber, On the reflection principle for polyharmonic functions, Commun. Pure Appl. Math. 9, 471-478 (1956). MR 0085355 (19:26e)
  • 15. Ju.P. Krasovskiĭ, Investigation of potentials connected with boundary value problems for elliptic equations (Russian), Izv. Akad. Nauk SSSR Ser. Mat. 31, 587-640 (1967). English translation in Math. USSR, Izv. 1, 569-622 (1967). MR 0213727 (35:4585)
  • 16. Ju.P. Krasovskiĭ, Isolation of singularities of the Green's function (Russian), Izv. Akad. Nauk SSSR Ser. Mat. 31, 977-1010 (1967). English translation in Math. USSR, Izv. 1, 935-966 (1967). MR 0223740 (36:6788)
  • 17. Z. Nehari, On the biharmonic Green's function, in Studies in Mathematics and Mechanics, presented to Richard von Mises, 111-117, Academic Press, New York, 1954. MR 0064992 (16:368f)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 35B51, 35J40, 35A08

Retrieve articles in all journals with MSC (2010): 35B51, 35J40, 35A08


Additional Information

Hans-Christoph Grunau
Affiliation: Fakultät für Mathematik, Otto-von-Guericke-Universität, Postfach 4120, 39016 Magdeburg, Germany
Email: hans-christoph.grunau@ovgu.de

Frédéric Robert
Affiliation: Institut Élie Cartan, Université Henri Poincaré Nancy 1, BP 70239, 54506 Vandœuvre-lès-Nancy Cedex, France
Email: Frederic.Robert@iecn.u-nancy.fr

Guido Sweers
Affiliation: Mathematisches Institut, Universität zu Köln, Weyertal 86-90, 50931 Köln, Germany
Email: gsweers@math.uni-koeln.de

DOI: https://doi.org/10.1090/S0002-9939-2010-10740-2
Received by editor(s): June 11, 2010
Published electronically: November 29, 2010
Communicated by: Walter Craig
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society